Alabama, 2019

Damaging Winds in Alabama, September 11, 2019

September 11, 2019 · NWS BMX · 2 events in 2 counties and zones

Summertime convection developed in the afternoon on September 11th. A few storms produced wind damage in a zone of CAPE values near 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Summertime convection developed in the afternoon on September 11th. A few storms produced wind damage in a zone of CAPE values near 3000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 11, 2:39 PM CST, 43 minutes earlier.

Area forecast discussion, Sep 11, 2:39 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
339 PM CDT Wed Sep 11 2019

.SHORT TERM...
/Updated at 0326 PM CDT Wed Sep 11 2019/
This afternoon and Tonight.

Thunderstorms initiated along a moisture axis that was located
near the I-65 corridor. Drier mid level air across southeast
Alabama has capped thunderstorm development. Wind gusts with the
stronger storms have had marginal with speeds 30 to 40 mph.
Outside rain areas, temperatures were in the middle 90s, but have
cooled into the 70s in areas that received rainfall. Activity
should decrease rapidly towards sunset, with only isolated storms
in the early evening hours.

58/rose

.LONG TERM...
/Updated at 0402 AM CDT Wed Sep 11 2019/
Thursday through Tuesday.

Our forecast remains dry and hot for Thursday and Friday due to
the influence of a strong upper-level ridge. Moisture could become
sufficient in our northeastern counties for isolated convection,
but this possibility will not be included at this time. Weak
height falls and a slow increase in moisture may lead to isolated
showers and storms on Saturday across our northeastern and
southeastern counties, but most of the area will remain dry.

Models are coming into agreement regarding the evolution of a
tropical disturbance in the Gulf of Mexico on Sunday. Even if
this system does not develop into a tropical cyclone, rain chances
may increase significantly across our area for Sunday through
Tuesday as the area of low pressure moves inland across the Deep
South.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conds expected thru the period with no cig or vsby issues.
Isolated TSRA will develop between 18z and 00z for areas along and
west of I-65, but coverage too low for inclusion at any TAF site.
Sct cumulus with bases 5-7k feet agl early in the period will
dissipate by 01z.

58/rose

&&

.FIRE WEATHER...

Dry conditions are expected through Friday with afternoon
relative humidity values of 30 to 45 percent. Winds should remain
light from the east each day. KBDI values will remain elevated
due to ongoing drought conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  96  69  96  69 /  10   0   0  10  10
Anniston    70  96  69  96  70 /  10   0   0  10  10
Birmingham  73  97  72  97  72 /  10   0   0  10  10
Tuscaloosa  72  98  72  98  72 /  10   0   0  10  10
Calera      71  97  70  97  71 /  10   0   0  10  10
Auburn      71  93  70  93  70 /  10   0   0  10  10
Montgomery  72  98  70  97  70 /  10   0   0  10  10
Troy        70  94  68  95  69 /  10   0   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 11, 2:36 AM CST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 AM CDT Wed Sep 11 2019

ALZ011>015-017>050-121145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Local storm report, Sep 11, 1:25 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     1 NW KIMBERLY           33.78N 86.81W
09/11/2019                   JEFFERSON          AL   PUBLIC

            WIND SPEED ESTIMATED 40 MPH TREE DOWN ON
            WARRIOR KIMBERLY RD.

&&

JLW
Special weather statement, Sep 11, 2:11 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
311 PM CDT Wed Sep 11 2019

ALZ015-023-024-112045-
Walker AL-Jefferson AL-Tuscaloosa AL-
311 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...
NORTHEASTERN TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 345
PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bull City, or 12 miles west of Hueytown. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bankhead Lock And Dam, Bull City, Tutwiler and Little Shoal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 8724 3347 8707 3333 8716 3346 8749
TIME...MOT...LOC 2011Z 190DEG 2KT 3344 8722

25/Owen
Special weather statement, Sep 11, 2:13 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
313 PM CDT Wed Sep 11 2019

ALZ034-035-112045-
Chilton AL-Bibb AL-
313 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILTON AND
SOUTHEASTERN BIBB COUNTIES UNTIL 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 11 miles west of Jemison. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Centreville, Lawley, Talladega National Forest, Ashby, Brierfield
Ironworks Park, Randolph, Trio, Six Mile and Bibb County Airport.

LAT...LON 3308 8700 3299 8679 3282 8684 3289 8712
TIME...MOT...LOC 2013Z 021DEG 0KT 3295 8694

25/Owen
Special weather statement, Sep 11, 3:02 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
402 PM CDT Wed Sep 11 2019

ALZ024-026-112130-
Jefferson AL-St. Clair AL-
402 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND WEST
CENTRAL ST. CLAIR COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trussville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Trussville, Leeds, Moody, Center Point, Clay, Pinson, Margaret, Argo,
Grayson Valley, Chalkville and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3355 8664 3368 8668 3372 8649 3357 8646
TIME...MOT...LOC 2102Z 274DEG 2KT 3363 8657

25/Owen
Special weather statement, Sep 11, 3:08 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Wed Sep 11 2019

ALZ024-112145-
Jefferson AL-
408 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Birmingham. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Mountain Brook, Gardendale, Fairfield, Fultondale,
Pleasant Grove, Tarrant, Adamsville, Graysville, Brookside,
Birmingham Fairgounds, Ketona Lakes, B.j.c.c., Kingston, Five Points
South, Ensley, Birmingham Airport, Legion Field, Forestdale and
U.A.B. Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3349 8695 3364 8695 3365 8674 3349 8675
TIME...MOT...LOC 2108Z 274DEG 2KT 3357 8686

25/Owen
Special weather statement, Sep 11, 3:15 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
415 PM CDT Wed Sep 11 2019

ALZ018-020-112145-
Etowah AL-Cherokee AL-
415 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ETOWAH AND
SOUTHWESTERN CHEROKEE COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ball Flat, or 7 miles east of Hokes Bluff. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hokes Bluff, Tennala, Ballplay, Ball Flat, Western Weiss Lake, Coloma
and Reaves.

LAT...LON 3407 8558 3396 8565 3397 8574 3394 8574
      3398 8591 3416 8577
TIME...MOT...LOC 2115Z 120DEG 3KT 3402 8574

25/Owen

The radar

The Birmingham radar (KBMX), 46 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 11, 3:22 PM CST
Where
Jefferson County, 86.24 mi N of White Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.570, -86.900

Several trees uprooted in the city of Forestdale.

Thunderstorm Wind, Blount

When
September 11, 3:52 PM CST
Where
Blount County, 1.85 mi WNW of Hoods Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.986, -86.451

Several pine trees uprooted and snapped at the Heritage Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856912, 856913.